Alert archive / Texas / Tornado Warnings in 2004

Tornado Warning 4, NWS Houston/Galveston, TX

March 17, 2004Waller County, Texas

NWS Houston/Galveston, TX issued this tornado warning at Mar 17, 2004, 1:48 AM CST for Waller County, Texas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 17, 2004, 1:48 AM CST (07:48 UTC)
Expired
Mar 17, 2004, 2:30 AM CST
In force
42 min
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

County Waller County, TX

The radar

The Houston radar (KHGX), 118 km from the middle of the area, began a volume at 07:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 7.8 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2004-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2004-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2546 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

627 
WFUS54 KHGX 170748
TORHOU
TXC473-170830-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
148 AM CST WED MAR 17 2004

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* TORNADO WARNING FOR...
  WALLER COUNTY IN SOUTHEAST TEXAS

* UNTIL 230 AM CST

* AT 145 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 10 MILES NORTH
  OF HEMPSTEAD...MOVING SOUTHEAST AT 25 MPH.

* LOCATIONS IN THE PATH OF THE TORNADO INCLUDE PRAIRIE VIEW...
  HEMPSTEAD AND PINE ISLAND.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN THE INTERIOR HALLWAY OR
A ROOM SUCH AS A CLOSET ON THE LOWEST LEVEL OF A STURDY BUILDING. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

TORNADOES AT NIGHT ARE ESPECIALLY DANGEROUS. DO NOT WAIT UNTIL YOU
SEE OR HEAR THE TORNADO - TAKE COVER NOW

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3022 9609 3025 9613 3022 9616 3013 9615
          2990 9605 2984 9602 2997 9590 3018 9602

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Mar 17, 1:29 AM CST, 19 minutes earlier.

Area forecast discussion, Mar 17, 1:29 AM CST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
129 AM CST WED MAR 17 2004

.DISCUSSION...
JUST ISSUED A DENSE FOG ADVISORY THROUGH 7 AM.  DENSE FOG WAS FORMING
OVER MOST AREAS ALONG AND SOUTH OF I-10.

STILL WORKING WITH THE SEVERE/TORNADIC STORM MOVING SOUTHEASTWARD
ALONG HIGHWAY 6.  WILL KEEP A CLOSE EYE ON THIS STORM.

PL-40
45

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)    57 79 59 82 60 / 60 20 20 10 00
HOUSTON (IAH)            57 79 61 82 61 / 30 10 10 05 00
GALVESTON (GLS)          62 74 65 75 65 / 20 10 10 05 00
&&
Hazardous weather outlook, Mar 16, 10:48 PM CST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1048 PM CST TUE MAR 16 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-172200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
1048 PM CST TUE MAR 16 2004

...SEVERE WEATHER POSSIBLE FOR PARTS OF SOUTHEAST TEXAS OVERNIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS.

.DAY ONE...OVERNIGHT.
THERE IS A SLIGHT RISK OF SEVERE WEATHER FOR PARTS OF SOUTHEAST TEXAS
OVERNIGHT. THUNDERSTORMS THAT DEVELOPED OVER NORTH TEXAS EARLIER THIS
EVENING HAVE INTENSIFIED AS THEY MOVED SOUTH INTO THE AREA. THESE
STORMS HAVE THE POTENTIAL OF PRODUCING SEVERE WEATHER OVERNIGHT
ACROSS NORTHERN AND CENTRAL PORTIONS OF SOUTHEAST TEXAS. LARGE HAIL
AND TORNADOES ARE EXPECTED TO BE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THERE IS A SLIGHT RISK OF SEVERE WEATHER FOR THE EARLY MORNING HOURS
OF WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED THE REST OF THE PERIOD.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED OVERNIGHT AND EARLY WEDNESDAY.

In the hours before

Local storm report, Mar 17, 1:47 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
147 AM CST WED MAR 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0102 AM     HAIL             MILLICAN                30.47N 96.20W
03/17/2004  0.75 INCH        BRAZOS             TX   PUBLIC

1245 AM     HAIL             1 S COLLEGE STATION     30.59N 96.31W
03/17/2004  0.88 INCH        BRAZOS             TX   PUBLIC

1240 AM     TSTM WND DMG     COLLEGE STATION         30.60N 96.31W
03/17/2004                   BRAZOS             TX   EMERGENCY MNGR

            POWER LINES DOWN AT FM1429 AND MAGNOLIA.

1255 AM     FUNNEL CLOUD     COLLEGE STATION         30.60N 96.31W
03/17/2004                   BRAZOS             TX   EMERGENCY MNGR

            SPOTTED NEAR SOUTH GATE.

&&

45

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 11:43 PM CSTSevere Thunderstorm WarningHGXBrazos62 min
Mar 17, 12:15 AM CSTTornado WarningHGXBrazos30 min
Mar 17, 12:33 AM CSTSevere Thunderstorm WarningHGXBurleson57 min
Mar 17, 12:43 AM CSTTornado WarningHGXBrazos32 min
Mar 17, 1:12 AM CSTTornado WarningHGXBrazos, Grimes, Washington48 min

Nearby

Tornado Warnings in Texas, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.